TITLE

Age and paracetamol self-poisoning

AUTHOR(S)
Schmidt, L. E.
PUB. DATE
May 2005
SOURCE
Gut;May2005, Vol. 54 Issue 5, p686
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Background: Whereas paracetamol poisoning is predominantly seen in adolescents and young adults, the majority of paracetamol associated deaths occur in an older population. Aims: The aim of the present study was to evaluate age as a risk factor for fulminant hepatic failure (FHF) and death in a large population of patients with paracetamol poisoning. Patients: A total of 746 patients transferred to a specialised unit with severe paracetamol poisoning and 273 unselected patients admitted from the local region over a 10 year period. Methods: A partly retrospective study based on hospital charts. The risk associated with age was evaluated by multivariate analysis. Results: Paracetamol poisoning most frequently occurred in the age group 15-24 years. Transferred patients were significantly older than local patients (median age 37 years v 29 years; p =0.0006). In contrast, FHF and death from paracetamol poisoning most frequently occurred in patients aged 40 years or above. In a logistic regression analysis, "age ⩾40 years" was associated with an excess risk of FHF (odds ratio (OR) 2.33 (95% confidence interval (CI) 1.50-3.64)) and death or liver transplantation (OR 4.18 (95% CI 2.17-8.05)). In addition, older age was associated with other risk factors for paracetamol hepatotoxicity such as regular alcohol abuse and late presentation. Conclusions: Age 40 years or above was identified as a significant independent risk factor for FHF and mortality following paracetamol overdose. Patients aged 40 years or above should be considered as high risk patients, in particular when older age appears in combination with regular alcohol abuse or late presentation.
ACCESSION #
16886345

 

Related Articles

  • Acetominophen Overdose Was Determined as the Most Frequent Cause of Acute Liver Failure. Ostapowicz, G.; Fontana, R. J.; Schiødt, F. V. // Annals of Internal Medicine;9/7/2004, Vol. 141 Issue 5, p380 

    This article reports that acetaminophen overdose was determined as the most frequent cause of acute liver failure. This article highlights a shift in the cause and prognosis in people with acute liver failure. The prospective cohort study involved 308 consecutive patients with acute liver...

  • Overdose Alert: Acetaminophen. Matus, Jordan; Harrar, Sari // Prevention;Aug2003, Vol. 55 Issue 8, p164 

    Discusses research being done on acetaminophen. Reference to a study by William M. Lee, published in the December 17, 2002 issue of 'Annals of Internal Medicine'; Effect of acetaminophen overdose on patients with acute liver failure.

  • The systemic inflammatory response syndrome is predictive of renal dysfunction in patients with non-paracetamol-induced acute liver failure. J A Leithead // Gut;Mar2009, Vol. 58 Issue 3, p443 

    BACKGROUND: Although renal dysfunction is a common complication of acute liver failure (ALF) with significant prognostic implications, the pathophysiological mechanisms remain unclear. The current hypothesis suggests that the renal dysfunction may mirror the hepatorenal syndrome of cirrhosis....

  • Painkillers Damage Liver.  // Economic Review (05318955);Jul2003, Vol. 34 Issue 7, p16 

    Details the results of a study on the effects of painkillers on the liver. Effect of androstanol on blocking the activity of the molecule CAR if given within an hour of an acetaminophen overdose in mice.

  • Biochemical and Histopathological studies of Butea Monosperma (Lam) Taub leaves on Paracetamol induced hepatotoxicity in albino rats. Chavan Sandeep, D.; Patil Sandeep, B.; Naikwade Nilofar, S. // Journal of Pharmacy Research;2012, Vol. 5 Issue 8, p4006 

    Butea Monosperma (Lam) Taub (Fabeceae) has been used in variety of diseases in traditional system of medicine in India and its use for hepatic ailments is also documented. In the present study an attempt has been made to validate its Hepatoprotective activity. The methanolic and aqueous extract...

  • Paracetamol overdose.  // Reactions Weekly;Apr2015, Vol. 1547 Issue 1, p219 

    The article presents a case study of three patients who developed either hepatotoxicity and/or liver failure after acute overdose with paracetamol.

  • Too Much Acetaminophen Can Damage The Liver.  // Nutrition Health Review: The Consumer's Medical Journal;2006, Issue 95, p3 

    The article informs that too much acetaminophen in the human body can cause damage to the liver. Acetaminophen is the main ingredient in pain relievers, many popular sleep aids, and many over-the-counter cold and influenza remedies. According to William Lee, expert on liver diseases, a...

  • Paracetamol overdose.  // Reactions Weekly;3/15/2008, Issue 1193, p22 

    The article describes the case of neurogenic pulmonary oedema post-haemodialysis associated with paracetamol overdose. It references a study by A. Davenport published in "NDT Plus." A 30-year-old woman developed liver failure and neurogenic pulmonary oedema after undergoing haemodialysis and...

  • Paracetamol induced hepatotoxicity. Mahadevan, S. B. K.; McKiernan, P. J.; Davies, P.; Kelly, D. A. // Archives of Disease in Childhood;Jul2006, Vol. 91 Issue 7, p598 

    Aim: To identify the clinical and biochemical risk factors associated with outcome of paracetamol induced significant hepatotoxicity in children. Methods: Retrospective case notes review of those with paracetamol overdose admitted from 1992 to 2002. Patients were analysed in two groups: group I...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sign out of this library

Other Topics